Alert archive / Iowa / Heat Advisories in 2021

Heat Advisory 1, NWS Quad Cities, IA

June 16, 202110 counties in Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this heat advisory at Jun 16, 2021, 2:51 PM CDT for 10 counties in Iowa; Clark County, Scotland County, Missouri. It took effect at Jun 17, 2021, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2021, 2:51 PM CDT (19:51 UTC)
In effect from
Jun 17, 2021, 1:00 PM CDT
Expired
Jun 17, 2021, 7:00 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Van Buren County, IA, Washington County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WWUS73 KDVN 161951
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
251 PM CDT Wed Jun 16 2021

IAZ087-098-MOZ009-010-170400-
/O.NEW.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/
Jefferson-Van Buren-Scotland-Clark-
Including the cities of Fairfield, Keosauqua, Memphis, and Kahoka
251 PM CDT Wed Jun 16 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY...

* WHAT...Heat index values up to 102 expected.

* WHERE...In Iowa, Jefferson and Van Buren Counties. In 
  Missouri, Scotland and Clark Counties.

* WHEN...From 1 PM to 7 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

www.weather.gov/dvn
4 follow-up statements
517 
WWUS73 KDVN 170202
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
902 PM CDT Wed Jun 16 2021

IAZ087-098-MOZ009-010-171015-
/O.CON.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/
Jefferson-Van Buren-Scotland-Clark-
Including the cities of Fairfield, Keosauqua, Memphis, and Kahoka
902 PM CDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT
THURSDAY...

* WHAT...Heat index values up to 102 expected.

* WHERE...In Iowa, Van Buren and Jefferson Counties. In 
  Missouri, Scotland and Clark Counties.

* WHEN...From 1 PM to 7 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

www.weather.gov/dvn
221 
WWUS73 KDVN 170809
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
309 AM CDT Thu Jun 17 2021

IAZ051-052-063-064-076-077-088-099-171615-
/O.EXA.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/
Benton-Linn-Iowa-Johnson-Keokuk-Washington-Henry IA-Lee-
Including the cities of Vinton, Cedar Rapids, Marengo, Iowa City,
Sigourney, Washington, Mount Pleasant, and Fort Madison
309 AM CDT Thu Jun 17 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 102 expected.

* WHERE...Benton, Linn, Iowa, Johnson, Keokuk, Washington, Henry 
  IA and Lee Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

IAZ087-098-MOZ009-010-171615-
/O.CON.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/
Jefferson-Van Buren-Scotland-Clark-
Including the cities of Fairfield, Keosauqua, Memphis, and Kahoka
309 AM CDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 103 expected.

* WHERE...In Iowa, Jefferson and Van Buren Counties. In 
  Missouri, Clark and Scotland Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

www.weather.gov/dvn
718 
WWUS73 KDVN 171451
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
951 AM CDT Thu Jun 17 2021

IAZ051-052-063-064-076-077-087-088-098-099-MOZ009-010-172300-
/O.CON.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/
Benton-Linn-Iowa-Johnson-Keokuk-Washington-Jefferson-Henry IA-
Van Buren-Lee-Scotland-Clark-
Including the cities of Vinton, Cedar Rapids, Marengo, Iowa City,
Sigourney, Washington, Fairfield, Mount Pleasant, Keosauqua, 
Fort Madison, Memphis, and Kahoka
951 AM CDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 102 expected.

* WHERE...Portions of east central and southeast Iowa and 
  northeast Missouri.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

www.weather.gov/dvn
599 
WWUS73 KDVN 172020
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
320 PM CDT Thu Jun 17 2021

IAZ051-052-063-064-076-077-087-088-098-099-MOZ009-010-180000-
/O.CON.KDVN.HT.Y.0001.000000T0000Z-210618T0000Z/
Benton-Linn-Iowa-Johnson-Keokuk-Washington-Jefferson-Henry IA-
Van Buren-Lee-Scotland-Clark-
Including the cities of Vinton, Cedar Rapids, Marengo, Iowa City,
Sigourney, Washington, Fairfield, Mount Pleasant, Keosauqua, 
Fort Madison, Memphis, and Kahoka
320 PM CDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 102.

* WHERE...Portions of east central and southeast Iowa and 
  northeast Missouri.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

www.weather.gov/dvn

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this heat advisory went out at Jun 16, 12:26 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 16, 12:26 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1226 PM CDT Wed Jun 16 2021

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 320 AM CDT Wed Jun 16 2021

The latest sfc/MSAS analysis was indicating a ridge maintaining acrs
the western GRT LKS, while a NW-to-SE oriented quasi-stationary
boundary extended acrs the plains from east MT, down thru central NE
and into western AR with DPTs in the 60s pooling along this feature.
Aloft a sharp upper ridge acrs the northern plains was starting to
get acted upon by inland striding wave energy out of the Pacific
Northwest. This ridge break down and return flow warming/moisture
flux charge back into the region will fuel increasing storm chances
by late tonight, but especially Thu night into early Friday.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 320 AM CDT Wed Jun 16 2021

Today...The western GRT LKS ridge mentioned above will migrate
toward the OH RVR Valley today. As it does, passing east to
southeasterly boundry layer flow out of it will make for one more
low humidity day. This with deep mixing into base of H75 MB
inversion and dry antecedent conditions making the most of the
thermal profiles in place, for above guidance highs in the mid 80s.
A few areas in the east/NW IL may be limited to lower 80s, while
areas in the west may be more characterized by mid to upper 80s.

Tonight...Convective clusters or even MCS development parameters come
together on nose of de-amplifying upper ridge acrs the eastern
Dakotas into MN, and northwest IA late afternoon and this evening.
Assessing several of the latest models and CAMs, they range from very
little happening acrs the local area from this upstream activity, to
a MCS or portion of one making it down into the area by Thu morning
even if in weakening fashion. Mid level steering flow bending
southeastward toward the CWA from the northwest upstream source
region, and edge of H85 MB heat dome/H85 19-23c thermal gradient dip
this way or just off to the west. Several models drop resultant
storm clusters or MCS southward out of MN and acrs western/central
MN possibly just scraping the western CWA fringes from late evening
into the overnight period with little secondary development further
east under EML and lingering ridge. Looking at convergent westerly
25 KT H85 MB jet after midnight making it acrs at least eastern IA
with some WAA/THTA-E advection, and adequate MCS support parameters
on trusted UKMET output, fell there will be at least some isolated
to scattered higher based/elevated showers and storms either
developing or making it acrs the local area late tonight. And still
can't rule out a portion of an upstream MCS or storm cluster also
getting into at least the northwest third of the DVN CWA. Will
increase slight CHC to CHC POPs late tonight from northwest to east
to cover both of these potentials. If they are more characterized by
sctrd elevated cells in WAA regime, fcst soundings with mid layer
MUCAPEs over 1000 J/kg, same layer lapse rates above the inversion/
EML of 6.5 C/km, and storm bearing winds support at least some small
hail possible. Overnight low temps rather challenging with
increasing southeast return flow, will go with range of mid 50s in
the far east, to mid 60s west with non-diurnal trends possible
before dawn.   ..12..

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 320 AM CDT Wed Jun 16 2021

Key Messages:

1. Active pattern through early next week with primary periods
for storms being Thu into Fri AM and Sun into Mon AM.

2. Resurgent heat and humidity expected ahead of the storms
followed by transition to cooler/more seasonal temperatures and
lower humidity for a time in their wake.

Discussion:

Initial focus will be Thursday into early Friday for the likelihood
of storms with severe weather potential in a classic MCS serial
type pattern for the area, with a broad upper ridge over the
Southwest into Southern Plains and semi-zonal/northwest flow aloft.

Thursday morning expect at least scattered showers and storms across
the area aided by warm/moist advection on edge of EML plume, with
low potential for more a decaying MCS and more widespread coverage
impacting some areas west of the Mississippi River. This activity
should gradually wane by mid to late morning with a diminishing
nocturnal LLJ.

Capping is anticipated to keep early to mid afternoon Thursday dry,
with the focus for convective initiation being suggested just north/
northwest of the area from southwest WI through far northeast IA
on edge of EML in strengthening large scale ascent and zone of
upper level diffluence. Initially storms will have a risk for large
hail and damaging winds given MUCAPE around 3000 j/kg and effective
bulk shear around 40+ kts. Storms are expected to grow upscale into
an MCS and propagate east-southeast Thursday evening/night with
primarily a damaging wind threat. Any tornado potential would be
attendant to mesovortex generation, which looks low at this time
with 0-3km shear fairly weak at around 15 kts and aligned more
parallel to anticipated QLCS motion. But, things can change and will
depend on the mesoscale as we draw closer. At this time, areas most
favored for the storms and thus having the greatest PoPs for
Thursday eve/night is over the northern 2/3rds of the CWA roughly
outlined by 06z SPC Day 2 Slight Risk area for Thursday. Something
to monitor is potential for MCS propagation more toward the south
in the mature stage veering into the warm air, which if occurs then
would necessitate lower PoPs in far east counties and further
increase along/west of Mississippi River. With increasing moisture
(PWATs generally peaking at 1.6 to 1.8 inches) the threat for
heavy rainfall will exist with the storms. Would expect some 1-2
inch amounts in areas that see the storms. This would be very
welcomed in the drought stricken areas. Rainfall rates though will
be high and much of this could fall in an hour or so, and with
dry hardened ground in drought areas acting like cement could go
largely into runoff leading to some ponding water. A veering SW
low level jet late evening and overnight into E Iowa is favorable
for regeneration of storms on west flank of MCS, and wouldn't rule
out localized higher amounts of 3-4+ inches where this does set
up with an attendant localized flash flood threat.

As for highs Thursday, the forecast is for a return of the 90s with
highs in the lower to middle 90s. This combined with dew points
climbing into the 60s will push heat indices back up in the mid to
upper 90s for many areas and possibly near 100 in portions of the
west/southwest CWA. Confidence is moderate on temperatures however,
as storm trends in the morning will play a role. If we see more
organization occur with propagation into CWA and a cool pool then
this could negatively impact highs in impacted areas.

Friday will remain warm/hot with highs well into the 80s to lower
90s. Will have some low storm chances with a cold front late in
the day and evening. Forcing, and convergence along the boundary
look weak which should keep any coverage low.

Slightly cooler and less humid air arrives Friday night and lingers
through Saturday night. Temperatures mainly 60s for lows (50s in
favored drainage areas), and 80s for highs Saturday.

Attention by Sunday shifts toward a return of increased storm chances
with a lifting warm front followed by a cold front Sunday night, as
another vigorous upper level wave traverses the International border.
The pattern looks rather similar and yet again one of a serial MCS
type with organized storm cluster(s) and an inherent threat for
severe weather in modest/strong deep layer shear and instability,
with heavy rain potential.

Cooler and drier weather looks to return again early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1225 PM CDT Wed Jun 16 2021

VFR conditions and light surface winds will continue to prevail
this afternoon through tonight as high pressure slowly exits to
the east of the region. Scattered thunderstorms are expected to
develop over southern Wisconsin late tonight then track south-
southeast across eastern Iowa. For now, the CID and BRL terminals
appear most likely to see storms have prob30 groups added this
cycle. MLI and DBQ could also be impacted, but the potential is
too low to include any mention.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...McClure
AVIATION...Sheets
Hazardous weather outlook, Jun 16, 4:43 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
443 AM CDT Wed Jun 16 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
443 AM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There will be a chance for isolated to scattered thunderstorms
late tonight. Although severe weather is not currently expected,
a few of these storms may be able to produce small hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a chance for thunderstorms Thursday morning. Severe
weather is not anticipated with these storms, however small
hail will be possible.

Thursday evening and overnight, a complex of thunderstorms is
expected to move across portions of eastern Iowa and northwest
Illinois. The primary threats will be damaging winds and hail.
The most favorable area for severe weather will be north of a
line from Fairfield, Iowa to Burlington, Iowa to Roseville,
Illinois. Very heavy rain is also possible with these storms and
may result in localized flooding.

Hot and humid conditions will result in heat indices from the
mid 90s to near 100 degrees Thursday afternoon.

Another chance of storms will be found Friday afternoon into
early evening ahead of a cold front, mainly south of Interstate
80. An isolated strong storm is possible.

Heat indices Friday afternoon will top out in the mid 90s to
near 100 degrees across portions of southeast Iowa, northeast
Missouri and west central Illinois.

Additional storms are likely across portions of the area Sunday
and Sunday night. Early indications suggest that some of these
storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected for today and tonight. However,
spotter activation may be needed by Thursday evening.

Nearby

Heat Advisories in Iowa, 2021Heat Advisories in Missouri, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.